Alert archive / California / Lake Wind Advisories in 2011

Lake Wind Advisory 13, NWS Reno, NV

February 27, 2011Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Feb 27, 2011, 2:09 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Feb 28, 2011, 4:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2011, 2:09 PM PST (22:09 UTC)
In effect from
Feb 28, 2011, 4:00 AM PST
Expired
Feb 28, 2011, 7:00 PM PST
In force
15 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WWUS75 KREV 272209
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
209 PM PST SUN FEB 27 2011

CAZ072-NVZ002-281230-
/O.NEW.KREV.LW.Y.0013.110228T1800Z-110301T0800Z/
GREATER LAKE TAHOE AREA-
209 PM PST SUN FEB 27 2011

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT PST
MONDAY NIGHT FOR LAKE TAHOE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE TAHOE...WHICH IS IN EFFECT FROM 10 AM MONDAY TO
MIDNIGHT PST MONDAY NIGHT. 

* WINDS: INCREASING TO SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH
  BY EARLY MONDAY AFTERNOON.

* WAVE HEIGHTS: BUILDING TO 2 TO 3 FEET WITH LOCALLY UP TO 4 FEET
  BY EARLY MONDAY AFTERNOON. THE HIGHEST WAVES WILL OCCUR ON THE
  NORTH AND EAST SHORES FROM KINGS BEACH TO ZEPHYR COVE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
  WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$
MLF/MJD

HTTP://WEATHER.GOV/RENO
3 follow-up statements
249 
WWUS75 KREV 281128
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
328 AM PST MON FEB 28 2011

CAZ072-NVZ002-010300-
/O.EXT.KREV.LW.Y.0013.110228T1200Z-110301T0300Z/
GREATER LAKE TAHOE AREA-
328 AM PST MON FEB 28 2011

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING
FOR LAKE TAHOE...

THE LAKE WIND ADVISORY FOR LAKE TAHOE IS NOW IN EFFECT UNTIL 7 PM
PST THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 3 FEET AND LOCALLY UP TO 4 FEET. THE HIGHEST
  WAVES WILL OCCUR ON THE NORTH AND EAST SHORES FROM KINGS BEACH
  TO ZEPHYR COVE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
564 
WWUS75 KREV 282206
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
206 PM PST MON FEB 28 2011

CAZ072-NVZ002-010300-
/O.CON.KREV.LW.Y.0013.000000T0000Z-110301T0300Z/
GREATER LAKE TAHOE AREA-
206 PM PST MON FEB 28 2011

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 7 PM
PST THIS EVENING. 

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET. THE HIGHEST WAVES WILL OCCUR ON THE
  NORTH AND EAST SHORES FROM KINGS BEACH TO ZEPHYR COVE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
034 
WWUS75 KREV 010250
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
650 PM PST MON FEB 28 2011

CAZ072-NVZ002-010400-
/O.EXP.KREV.LW.Y.0013.000000T0000Z-110301T0300Z/
GREATER LAKE TAHOE AREA-
650 PM PST MON FEB 28 2011

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING FOR
LAKE TAHOE...

THE LAKE WIND ADVISORY FOR LAKE TAHOE WILL EXPIRE AT 7 PM PST
THIS EVENING. SOUTHWEST WINDS BETWEEN 10 AND 20 MPH WILL CONTINUE
FOR A FEW MORE HOURS THIS EVENING BEFORE DECREASING LATE TONIGHT.

$$

MYRICK

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 27, 2:08 PM PST, 1 minute earlier.

Area forecast discussion, Feb 27, 2:08 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
208 PM PST SUN FEB 27 2011

.SHORT TERM...
WEAK RIDGING OVER THE RGN TODAY WILL MOVE EAST TONIGHT AS
PROGRESSIVE PATTERN TAKES HOLD AND RESULT IN CHANGEABLE WEATHER
THROUGH THE SHORT TERM PORTION OF THE FORECAST.

WEAK IMPULSE EMBEDDED IN UPPER ZONAL FLOW WILL START TO IMPACT
THE FAR NRN CWA LATE TONIGHT AND EARLY MONDAY. THERE IS A JET
STREAK NOTED IN WATER VAPOR IMAGERY NEAR 44N 138W THIS AFTERNOON
THAT IS REALLY THE ONLY CLEAR INDICATION OF THIS IMPULSE. BUT MOST
MODELS HAVE CAUGHT ON TO THIS FEATURE. GFS AND ECMWF BOTH BRING
LIGHT QPF INTO THE NRN PORTIONS OF THE CWA STARTING EARLY MONDAY
AND CONTINUE IT THROUGH LATE TUESDAY AFTERNOON. SREF IS MUCH MORE
AGGRESSIVE WITH THE POPS AND NAM HAS VIRTUALLY NOTHING. WILL TREND
TOWARD THE GFS/ECMWF SOLUTIONS AND KEEP AT MOST CHANCE POPS FOR
THAT AREA MONDAY INTO TUESDAY. THIS SHOULD BE MAINLY AN OVER
RUNNING CASE SO A LITTLE HARD TO PINPOINT ANY EXACT AMOUNTS AT
THIS TIME. FARTHER SOUTH ONLY AN INCREASE IN CLOUDS...EXCEPT THAT
MOST OF THE RGN WILL SEE AND INCREASE IN WINDS.

MODELS NOW INCREASING THE H700 WINDS TO AROUND 50 KTS BY LATE
TONIGHT ACROSS THE NORTH...A LITTLE LESS TO THE SOUTH. THIS IS A
FAIRLY BIG CHANGE FROM 24 HOURS AGO. THERE IS NO SIGNIFICANT JET
WITH THIS FEATURE BUT THE INCREASE IN H700 WINDS AND A SLIGHT
INCREASE IN THE SFC GRADIENT SHOULD BE ENOUGH TO SEE INCREASES IN
LOW LVL WINDS FROM THE SOUTHWEST AND WEST FOR MONDAY AFTERNOON
INTO MONDAY EVENING. THUS HAVE BUMPED UP LOW LVL WINDS...EXCEPT VERY
FAR SRN CWA...AND INCREASED RIDGE WINDS AS WELL. LAKE TAHOE WINDS
INCREASED JUST ENOUGH TO WARRANT ISSUING A LOW END LAKE WIND
ADVISORY FOR MONDAY AFTERNOON/EVENING. SHOULD SEE SOME GUSTS TO
NEAR 35-40 MPH IN SOME OF THE VALLEYS AND NE CA AND WRN NV AS
WELL. THIS PLAYS INTO TEMP FORECASTS ALSO. SNOW COVER IS KEEPING
A LID ON HIGHS TODAY AS MIXING IS ALMOST NON-EXISTENT. BUT WITH AN
INCREASE IN WINDS MONDAY AND TUESDAY WOULD EXPECT AN INCREASE IN
MIXING. BY MONDAY AFTERNOON H700 TEMPS COULD REACH NEAR -6C WITH
H850 TEMPS NEAR +2C TO +4C. THIS WOULD CREATE A BIT MORE
INSTABILITY SO SUSTAINED STRONG WINDS NOT QUITE AS LIKELY AND
STRONGER GUSTS. TEMPS SHOULD NOT RISE BEYOND GUIDANCE. IN FACT IN
AREAS WITH SNOW COVER...TEMPS MONDAY MAY NOT REACH GUIDANCE. BUT
SNOW SHOULD START TO MELT/SUBLIMATE SO EXPECT TUESDAY TEMPS TO BE
WARMER. OF COURSE ALL THIS IS DEPENDENT ON THE WINDS INCREASING.
IF WINDS DO NOT MATERIALIZE THEN TEMPS WILL NOT WARM AS MUCH AS
FORECAST.

ATTENTION THEN TURNS TO NEXT SYSTEM LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS SYSTEM IS A BIT BETTER ORGANIZED AND SHOULD BEGIN
TO IMPACT THE SIERRA AND WRN LASSEN COUNTY BY LATE TUESDAY NIGHT
WITH POPS INCREASING TO NEAR CATEGORICAL BY WEDNESDAY MORNING.
THERE IS BETTER JET SUPPORT FOR THIS FEATURE SO THINK THERE WILL
LIKELY BE SOME SPILL OVER BY WEDNESDAY MORNING INTO WRN NV. SNOW
LEVELS SHOULD INCREASE TUESDAY NIGHT AHEAD OF THIS SYSTEM REACHING
BETWEEN 6500 AND 7000 FEET FROM TAHOE SOUTH WITH LOWER LEVELS TO
THE NORTH...BEFORE FALLING THROUGH THE DAY WEDNESDAY AS COOLER AIR
STARTS TO MOVE INTO THE REGION. AMOUNTS ARE A BIT HARD TO DETERMINE
WITH SIGNIFICANT ACCURACY RIGHT NOW...BUT IT WOULD NOT BE OUT OF
THE QUESTION TO GET 6 INCHES PLUS AROUND LAKE LEVEL WITH A FOOT OR
MORE IN THE HIGHER ELEVATIONS OF THE SIERRA. EAST OF THE SIERRA DO
NOT EXPECT MUCH ACCUMULATIONS...IF ANY. MLF

.LONG TERM...THURSDAY THROUGH SUNDAY...
PROGRESSIVE ZONAL FLOW DOMINATES THE LONG TERM PERIOD WITH ONE
SYSTEM EXITING THE REGION THURSDAY AND ANOTHER SYSTEM SLATED TO
MOVE INTO THE AREA NEXT WEEKEND. ONLY MINOR CHANGES WERE MADE TO
THE ONGOING FORECAST. SECONDARY PUSH OF MOISTURE WILL KEEP SHOWERS
LINGERING THROUGH MUCH OF THE FORECAST AREA ON THURSDAY. THE
CHANCE TO SLIGHT CHANCE POPS THROUGH MUCH OF WESTERN NEVADA WERE
LEFT...BUT RAISED POPS THROUGH THE SIERRA AS MODELS ARE STILL
SHOWING DECENT QPF AMOUNTS. BRIEF BREAK THURSDAY NIGHT THROUGH
FRIDAY WITH WEAK SHORTWAVE RIDGING KEEPING THE AREA MOSTLY DRY.
SOME MODELS ARE INDICATING A COUPLE HUNDREDTHS OF AN INCH OF QPF
LINGERING DUE MOISTURE BEING LIFTED ACROSS THE SIERRA BY A STRONG
WESTERLY JET FRIDAY AND FRIDAY NIGHT. HAVE KEPT IN THE SLIGHT
CHANCE POPS FROM TAHOE NORTHWARD TO ACCOUNT FOR THIS.

THE BIG STORY FOR THE EXTENDED PERIOD IS THE SYSTEM FOR NEXT
WEEKEND. TIMING DETAILS ARE DEFINITELY STILL AN ISSUE WITH THE EC
AND GEM BOTH SHOWING IT PRECIPITATING BY 00Z SUNDAY...WHILE THE GFS
HOLDS OFF ABOUT ANOTHER 12 HOURS. EITHER WAY...THIS WILL BE A WARM
PACIFIC MOISTURE TAP WITH MODELS SHOWING SNOW LEVELS RISING TO
AROUND 6500-8000 FEET FOR A PERIOD BEFORE COOLER AIR IS ENTRAINED
INTO THE UPPER LEVEL LOW. THIS COOLER AIR MASS WILL DIFFER FROM
SYSTEMS EARLIER IN THE WEEK AS IT WILL BE MORE MARITIME INFLUENCED
AND NOT OF CONTINENTAL ORIGIN...MEANING IT WILL NOT BE AS COLD. THE
QUESTION ALSO EXISTS HOW QUICKLY THIS COOLER AIR WILL MAKE IT DOWN
INTO THE CWA AND BRING SNOW LEVELS DOWN AGAIN. FOR NOW HAVE BEGUN TO
COOL THINGS OFF SUNDAY...BUT TEMPERATURES...SNOW LEVELS...AND POPS
WILL LIKELY BE CHANGED AS WE GET CLOSER TO THE EVENT. DF
&&

.AVIATION...
VFR CONDITIONS UNDER CLEAR SKIES WITH LIGHT WINDS. SOUTH TO
SOUTHWEST WINDS WILL BE INCREASING OVERNIGHT...REMAINING LIGHT AT
THE SURFACE BUT BECOMING GUSTY ALONG THE RIDGES WITH WEST FLOW
INCREASING ALOFT. DO NOT THINK THERE WILL BE MUCH FOG TONIGHT WITH A
DRIER AIR MASS IN PLACE...HOWEVER WITH LOW LEVEL MOISTURE PROVIDED
BY THE SNOW MELT...IT CANNOT BE RULED OUT. THE MOST LIKELY PLACE
WILL BE THROUGH THE MARTIS VALLEY...WHICH INCLUDES AT KTRK...OR OVER
LARGER AREA LAKES.

SLIGHT CHANCE FOR SNOW SHOWERS TOMORROW MAINLY NORTH OF I-80 AND
WEST OF HIGHWAY 395 DUE TO TRAILING MOISTURE ASSOCIATED WITH A WAVE
IN THE PACIFIC NORTHWEST. DF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 10 AM MONDAY TO MIDNIGHT PST MONDAY
     NIGHT FOR LAKE TAHOE IN NVZ002.

CA...LAKE WIND ADVISORY FROM 10 AM MONDAY TO MIDNIGHT PST MONDAY
     NIGHT FOR LAKE TAHOE IN CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Feb 27, 2:09 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
209 PM PST SUN FEB 27 2011

CAZ070>073-NVZ001>005-281300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...VIRGINIA CITY...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY...EMPIRE...GERLACH
209 PM PST SUN FEB 27 2011

...MORE SNOW AND RAIN WITH INCREASING WINDS BY MIDWEEK...

ANOTHER STORM SYSTEM IS EXPECTED TO REACH THE WEST COAST AND BRING
MORE SNOW TO THE SIERRA WEDNESDAY THROUGH THURSDAY. THIS SYSTEM
WILL NOT BE AS COLD COMPARED TO THE PREVIOUS SERIES OF
STORMS...WITH SNOW LEVELS POSSIBLY RISING ABOVE LAKE LEVEL ON
WEDNESDAY AHEAD OF A COLD FRONT. FOR LOWER ELEVATIONS OF WESTERN
NEVADA AND NORTHEAST CALIFORNIA...ISOLATED TO SCATTERED RAIN
SHOWERS ARE POSSIBLE WEDNESDAY.

WINDS WILL INCREASE WEDNESDAY WITH GUSTS UP TO 45 MPH POSSIBLE IN
LOWER ELEVATIONS...WHILE RIDGE GUSTS IN THE SIERRA MAY REACH 100
MPH.

BY WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL MOVE ACROSS
THE REGION AND KEEP THE THREAT OF SNOW IN THE SIERRA. IN LOWER
ELEVATIONS...LIGHT RAIN AND SNOW SHOWERS ARE EXPECTED. SNOW
LEVELS WILL DROP LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING TO
NEAR MOST VALLEY FLOORS.

WHILE SOME UNCERTAINTY REMAINS IN SNOW AMOUNTS WITH THIS
STORM...THE POTENTIAL EXISTS FOR SNOW ACCUMULATIONS OF A FOOT OR
MORE FROM WEDNESDAY THROUGH THURSDAY IN THE SIERRA ABOVE 7000
FEET...WITH SEVERAL INCHES DOWN TO LAKE LEVEL. FOR LOWER
ELEVATIONS...LIGHT SNOW ACCUMULATIONS MAY OCCUR IN FOOTHILL
LOCATIONS WHILE MOST VALLEYS BELOW 5000 FEET WILL LIKELY RECEIVE
LITTLE OR NO SNOW ACCUMULATION.

MJD

HTTP://WEATHER.GOV/RENO

Nearby

Lake Wind Advisories in California, 2011Lake Wind Advisories in Nevada, 2011Every lake wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.